Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Sioux Falls, SD

May 27, 2013Aurora County, Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2013, 11:55 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 11:55 PM CDT (04:55 UTC)
Expired
May 28, 2013, 12:45 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 12:00 AM CDTTSTM WND GST 70Chamberlain, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS53 KFSD 280455
SVRFSD
SDC003-015-073-280545-
/O.NEW.KFSD.SV.W.0015.130528T0455Z-130528T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  WESTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1245 AM CDT

* AT 1153 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
  SOUTHWEST OF SHELBY...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  BRULE...NORTHWESTERN AURORA AND WESTERN JERAULD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4379 9938 4385 9932 4387 9932 4390 9937
      4392 9937 4394 9935 4394 9894 4414 9894
      4420 9872 4374 9859 4370 9937 4378 9941
TIME...MOT...LOC 0455Z 251DEG 36KT 4391 9926

HAIL...0.88IN
WIND...60MPH

$$

MJF
2 follow-up statements
112 
WWUS53 KFSD 280507
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT TUE MAY 28 2013

SDC003-015-073-280545-
/O.CON.KFSD.SV.W.0015.000000T0000Z-130528T0545Z/
JERAULD SD-BRULE SD-AURORA SD-
1207 AM CDT TUE MAY 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
AURORA...NORTHERN BRULE AND WESTERN JERAULD COUNTIES UNTIL 1245 AM
CDT...

AT 1204 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF 
CHAMBERLAIN...AND MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...CHAMBERLAIN AIRPORT ASOS REPORTED A 70 MPH WIND GUST AT 
1200 AM. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
KIMBALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4379 9938 4385 9932 4387 9932 4390 9937
      4392 9937 4394 9935 4394 9894 4414 9894
      4420 9872 4374 9859 4370 9937 4378 9941
TIME...MOT...LOC 0505Z 251DEG 26KT 4394 9913

HAIL...0.88IN
WIND...70MPH

$$

MJF
943 
WWUS53 KFSD 280545
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT TUE MAY 28 2013

SDC003-015-073-280554-
/O.EXP.KFSD.SV.W.0015.000000T0000Z-130528T0545Z/
JERAULD SD-BRULE SD-AURORA SD-
1245 AM CDT TUE MAY 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA...NORTHERN
BRULE AND WESTERN JERAULD COUNTIES WILL EXPIRE AT 1245 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL VERY LIKELY WITH THIS LINE OF STORMS 
WITH SPEEDS OF 30 TO 50 MPH COMMON. 

LAT...LON 4379 9938 4385 9932 4387 9932 4390 9937
      4392 9937 4394 9935 4394 9894 4414 9894
      4420 9872 4374 9859 4370 9937 4378 9941
TIME...MOT...LOC 0544Z 251DEG 26KT 4403 9876

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:22 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 27, 6:22 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT MON MAY 27 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON MAY 27 2013

SOUPY AIRMASS REMAINS ACROSS THE FORECAST AREA CREATING THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL TONIGHT. AS OF 20Z...STORMS
BEGINNING TO DEVELOP IN WESTERN NEBRASKA INTO WESTERN SOUTH DAKOTA
AS SHORT WAVE MOVES INTO THE WESTERN HIGH PLAINS.  IN GENERAL...WAVE
IS EXPECTED TO MOVE FROM WEST TO EAST ACROSS SOUTH DAKOTA.  AT THE
SURFACE...WARM FRONT EXTENDING FROM NEAR VALENTINE NE DOWN TO NEAR
OMAHA.  AS WAVE WORKS EAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP
IN THE VICINITY OF THE FRONT. TOUGH CALL ON CONVECTION TONIGHT WITH
CORFIDI VECTORS SUGGESTING A WEST TO EAST ORIENTATION....KEEPING THE
FOCUS OF THUNDERSTORMS MAINLY SOUTH OF THE FORECAST AREA.  MODELS
SUGGEST THAT A FAIRLY STRONG LOW LEVEL JET IS EXPECTED TO FEED INTO
THE BOUNDARY TONIGHT CREATING A GOOD OVER-RUNNING EVENT.  IF THE
STORMS BEGIN TO TURN MORE NORTHEAST TONIGHT...ATMOSPHERE IS PRIMED
FOR HEAVY RAIN.  PW VALUES RANGE FROM 1.3 TO 1.5 INCHES...WHICH IS
NEAR TWO STANDARD DEVIATIONS ABOVE NORMAL.  FORECAST SOUNDINGS
INDICATE TALL THIN CAPE WITH NEARLY SATURATED SOUNDING THROUGH THE
TROPOSPHERE.  SHEAR PROFILES ARE FAIRLY UNIDIRECTIONAL...SO OUTSIDE
OF SPEED SHEAR LEADING TO A VERY MARGINAL HAIL THREAT...AM MOST
CONCERNED ABOUT HEAVY RAIN AND FLOODING POTENTIAL FOR THE
OVERNIGHT.  HAVE BEEFED UP QPF ESPECIALLY ACROSS NORTHWEST
IOWA...AND MAINTAINED FLASH FLOOD WATCH THROUGH THE OVERNIGHT.

COMPLEX WILL MOVE OUT OF THE FORECAST AREA LEADING TO MAINLY DRY DAY
ACROSS THE AREA ON TUESDAY.  APPEARS TO BE LESS CLOUDS ACROSS THE
AREA ON TUESDAY...AND WITH WARM FRONT SLOWLY INCHING NORTH...AM
EXPECTING WARMER DAY ACROSS THE AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON MAY 27 2013

MAIN UPPER LEVEL TROUGHING LIFTS INTO THE CENTRAL AND EASTERN HIGH
PLAINS ON WEDNESDAY...WITH A SURFACE LOW EXPECTED TO DEEPEN OVER
EASTERN COLORADO. PRECIPITATION REMAINS LIKELY FOR WEDNESDAY AND
WEDNESDAY NIGHT WITH INSTABILITY. SEVERE WEATHER STILL LOOKS LIKE A
POSSIBILITY THROUGHOUT THE FORECAST AREA...HOWEVER THE BIG QUESTION
WILL BE WHETHER THERE WILL BE ENOUGH SUNSHINE TO DESTABILIZE THINGS
AND BREAK THE EXPECTED CAPPING LAYER. COULD POTENTIALLY SEE CAPES OF
2000+ J/KG WITH MODEST SHEAR AND SOLID DYNAMIC SUPPORT. AS HAS BEEN
THE CASE OF LATE...HEAVY RAINFALL AND FLOODING WILL LIKELY CONTINUE
TO BE A LARGE CONCERN.

BY THURSDAY...THE TROUGH SWINGS NORTHWARD INTO THE NORTHERN PLAINS.
SHOWERS AND THUNDERSTORMS POTENTIAL WILL PERSIST THROUGH THE
DAY...HOWEVER WITH LOW AND MID LEVEL FLOW TURNING MORE
SOUTHWESTERLY...MOISTURE BECOMES A BIT MORE LIMITED AND THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL FINALLY BEGINS TO DIMINISH.
WITH THE UPPER LEVEL FEATURE EXPECTED TO WOBBLE OVER THE NORTHERN
PLAINS INTO THE UPPER MISSISSIPPI VALLEY INTO FRIDAY
NIGHT...SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE PICTURE
BEFORE FINALLY DIMINISHING ON SATURDAY. MODELS CONTINUE TO SHOW
UNCERTAINTY LATE WEEK BUT IT DOES LOOK LIKE RIDGING IS EXPECTED TO
RETURN TO THE HIGH PLAINS BY SUNDAY WITH DRY CONDITIONS LIKELY
SATURDAY NIGHT THROUGH AT LEAST MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 622 PM CDT MON MAY 27 2013
TAF SITES HON/FSD/SUX ON THE EDGE OF MVFR/IFR STRATUS THIS
EVENING. STRATUS SHOULD EXPAND AND ADVECT EAST ACROSS THE REGION
THIS MID TO LATE EVENING. THUNDERSTORM COMPLEXES ARE EXPECTED TO
PUSH THROUGH THE REGION AGAIN TONIGHT MAINLY AFTER 05Z AND ENDING
BEFORE 12Z. SOME STORMS MAY BE STRONG AND REDUCED CONDITIONS TO
IFR AT TIMES. AREAS OF LOW STRATUS AND SOME HAZE/LIGHT FOG WILL
PERSIST THROUGH EARLY MORNING TUESDAY. VFR CONDITIONS ARE THEN
EXPECTED TO PREVAIL BY MID MORNING TUESDAY AND THROUGH THE DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR SDZ067-070-071.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ001>003-012>014-
     020>022-031-032.

NE...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NEZ013-014.

&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 27, 6:33 AM CDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 AM CDT MON MAY 27 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
741 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PUSH IN
FROM OUR SOUTHWEST THIS EVENING INTO THE OVERNIGHT. THE HEAVIEST OF
THE ACTIVITY IS EXPECTED TO BE ACROSS NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. HAIL UP TO DIME SIZE AND WINDS GUSTING TO 50
MPH WILL BE THE MAIN THREATS WITH ANY STORMS THAT MOVE THROUGH THAT
REGION TONIGHT. ELSEWHERE...THUNDERSTORMS ARE STILL POSSIBLE...BUT
CURRENT THOUGHTS ARE THAT THESE WILL BE OF A LOWER INTENSITY.

FLOODING...
SEVERAL SMALL CREEKS AND STREAMS ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA AND NORTHWEST IOWA LIKELY REMAIN IN FLOOD EARLY THIS
MORNING. ADDITIONAL HEAVY RAIN MAY OCCUR THIS EVENING INTO THE
OVERNIGHT AS THUNDERSTORMS MOVE BACK INTO THE AREA. THUS
ADDITIONAL FLASH FLOODING OF AREA CREEKS AND STREAMS IS POSSIBLE.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX
IVER...FLOYD RIVER...OCHEYEDAN RIVER AND THE LITTLE SIOUX RIVER.
SEE ASSOCIATED FLOOD WARNINGS FOR MORE INFORMATION ON TIMING AND
EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
STRONGER STORM PRODUCING QUARTER SIZE HAIL IS POSSIBLE. FLASH
FLOODING WILL BE A THREAT AS WELL ACROSS SOUTHEAST SOUTH DAKOTA
AND NORTHWEST IOWA WHERE HEAVY RAIN HAS RECENTLY FALLEN.

WIDESPREAD THUNDERSTORMS ARE LIKELY WEDNESDAY AFTERNOON INTO
THE OVERNIGHT. THIS ROUND OF STORMS HAS A BETTER CHANCE OF
PRODUCING SEVERE WEATHER AND FLOODING.

MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 27, 8:56 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      CHEROKEE                42.75N 95.55W
05/27/2013                   CHEROKEE           IA   LAW ENFORCEMENT

            BRIDGES WASHED OUT ALONG HIGHWAY 59 SOUTH OF CHEROKEE AND
            ALSO HIGHWAY 3 EAST OF TOWN.

&&

ADAMS
Local storm report, May 27, 9:16 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            1 E MERRILL             42.72N 96.23W
05/27/2013                   PLYMOUTH           IA   LAW ENFORCEMENT

            HIGHWAY 75 NEAR MERRILL HAS WATER FROM FLOYD RIVER OVER
            THE NORTHBOUND LANE.

&&

ADAMS
Local storm report, May 27, 10:01 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            IDA GROVE               42.34N 95.47W
05/27/2013                   IDA                IA   EMERGENCY MNGR

            WATER FROM MAPLE CREEK CAUSING FLOODING ALONG NORTHERN
            PART OF TOWN. LOCAL PIZZA HUT IS INUNDATED BY RISING
            WATER AND AREA HOMES ARE BEING SANDBAGGED.

&&

ADAMS
Local storm report, May 27, 10:21 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            1 S CORRECTIONVILLE     42.46N 95.78W
05/27/2013                   WOODBURY           IA   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER FROM THE LITTLE SIOUX RIVER OVER
            HIGHWAY 31 SOUTH OF CORRECTIONVILLE.

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:23 PM CDTFlash Flood WatchFSDClay, Lincoln, McCook, Minnehaha, Turner, Union37 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.